Texas, 2004

Hail and Damaging Winds in Texas, May 13 to 14, 2004

May 13 to 14, 2004 · NWS BRO · 5 events in 3 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 13, 5:35 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, May 13, 5:35 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
635 PM CDT THU MAY 13 2004

.1ST PD...CURRENT STLT PICS SHOW CONVECTION ALONG THE LEE SIDE OF
THE SIERRA MADRE ORIENTALS...WITH SHRAS/TSRAS IN TX CONFINED TO
POINTS N AND NE OF CRP...WHERE TOR #201 AND #199 ARE CURRENTLY IN
EFFECT. MSAS SFC ANALYSIS SHOWS NOSE OF CF HAS DIPPED SOUTH TO
BETWEEN KSJT AND KDYX WITH THE DRYLINE TROF EXTENDING FM NEAR KSWW
SOUTH TO JUST NW OF KDRT. MSTR IS CONFINED TO THE WARM SECTOR...EAST
OF THE DRYLINE TROF. DWPTS IN KALI ARE 77 DEG F...WITH UPPER 70
DWPTS IN PLACE SOUTH OF KALI TO KBRO. MSAS SFC COMPUTED LIS ARE -10
TO -11 OVR RGV NOW...>-14 JUST WEST OF ZAPATA IN ADJ OLE MEX. RUC80
SHOWS CONVECTION DECREASING TO OUR N AND NE BY 03Z WITH NO
RECOGNITION OF THE CONVECTION THAT IS ENTRENCHED NOW JUST WEST OF
ZAPATA OR THE INTENSITY OF CONVECTION N AND NW OF KCRP. WILL
DISREGARD RUC SUGGESTION OF A DRY EVENING IN THE RGV AND SKEW TO
MESOETA SOLUTION...WHICH RECOGNIZES THE REAL POSSIBILITY OF OUTFLOWS
INITIATING SUM CONVECTION OVR OUR CWF THIS EVENING. (ALTHOUGH THE
MDL DOE NOT RECOGNIZE THE VOLATILITY OF OUR ATM ATTM)

CRP TOR SHOWS MORE FAVORABLE ENVIRONMENT WHEN FORCING COMES
SOUTH...AS THIS AREA IS THE SOUTHERN-MOST EDGE OF LARGE CONVECTIVE
COMPLEX EXTENDING FM JUST NW OF KCRP INTO ERN TX AND LA ATTM.
CONVECTION CONTINUES TO INCREASE IN AERIAL COVERAGE AND INTENSITY
OVR ADJ OLE MEX...ABOUT 70 MILES W AND SW OF THE CITY OF ZAPATA.
THESE STORMS SHOW A MORE EAST AND SOUTHEAST MVMT AND IMPLY ADVECTION
TO THE RGV LATER THIS EVENING OR OVRNGT. THE CONVECTION NEAR CRP AND
POINTS N AND NW IS MVG NE AT 15 MPH. CI VEIL FM OLE MEX CONVECTION
NOW OVR WRN VLY AND BELIEVE OUTFLOWS FM SVR WX NEAR CRP WILL HAVE AN
IMPACT ON OUR NRN COASTAL WATERS IN THE FORM OF TSTM DEVELOPMENT OR
STRONG WND SHIFT.

WILL BUMP POPS A CAT AND ADD HVY RAFL TO 1ST PD ATTM.
&&

PREVIOUS DISCUSSION FOLLOWS:

.SHORT TERM...LULL IN ACTIVITY FOR THE TIME BEING AS AM H5 VORT
DEPARTS NE. UPSTREAM H5 VORT STILL VISIBLE IN SAT IMAGERY AND WILL
GIVE IT EXTRA WEIGHT IN FRI FCSTS BASED UPON ABSENCE OF MX SOUNDINGS
IN AM MODEL RUNS. COMBO OF APPROACHING BNDRY AND PVA FROM THIS
FEATURE CALLS FOR GOING ABOVE MOS CONSENSUS FOR POPS FRI AND SAT.
WILL GO A TAD ON THE SLOW SIDE FOR BRINGING QPF INTO THE CWA AS GFS
HAS TRENDED A BIT SLOWER WITH THE BNDRY. MODELS SEEM TO HAVE
CONVERGED ON SOLUTION BRINGING BNDRY INTO THE CWA...THEN STALLING
IT. BNDRY WILL WASH OUT SUN...BUT WILL STILL PROVIDE AT LEAST A
DIFFUSE FOCUS FOR DIURNALLY DRIVEN CONVECTION. BEST CHANCES WILL BE
NEAR THE SEA BREEZE CONVERGENCE. WILL NOT DEVIATE FAR FROM MOS
CONSENSUS FOR TEMPS...WHICH DROP A BIT FRI NITE/SAT NITE AS DRIER
AIR ARRIVES VIA CONVECTIVE OUTFLOWS/DYING POLAR BNDRY.
&&

.LONG TERM...SLIGHT CHANCE POPS LOOK TO BE IN THE OFFING MON AND TUE
FOR DIURNAL SHRA/TSRA BEGINNING ALONG THE SEA BREEZE CONVERGENCE AND
MOVING INLAND. GULF MOISTURE BELOW H7 WILL BE SUPPLEMENTED BY PAC
MOISTURE ABOVE. WED AND THU LOOK A BIT DRY AND BREEZY TO WINDY AS
GFS DEEPENS SRN PLAINS LOW PRESSURE. INCREASING SHEAR BELOW H7 WILL
INHIBIT SEA BREEZE CONVECTION DURING THIS TIME FRAME.
&&

.MARINE...BUOY 020 REPORTS SOUTHEAST WINDS AROUND 20 KNOTS WITH 8
FEET SEAS. WILL HAVE SMALL CRAFT ADVISORY FOR BOTH THE LAGUNA AND
THE GULF FOR TONIGHT AS THE PRESSURE GRADIENT TIGHTENS IN RESPONSE
TO LOW PRESSURE MOVING ACROSS THE GREAT PLAINS. ALSO...XPCT OUTFLOWS
AND TSTM DEVELOPMENT OVR MAINLY NORTHERN AREAS. THESE CONDITIONS
WILL PERSIST THROUGH FRI...AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. AS A RESULT OF THE FRONT...ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH
SUNDAY...WITH WINDS BACKING TO THE EAST. BY MONDAY WINDS WILL
RETURN TO MODERATE SOUTHEAST.
&&

.AVIATION...IFR CIGS POSSIBLE FOR MFE DURING EARLY MRNG FM +TSRA AND
VSBYS. MVFR OVR MAJORITY OF RGV TNGT...THEN CIGS 1500 FT POSSIBLE
DURING FRI PM +TSRA WITH STRONG AND GUSTY WINDS NEAR CONVECTION.
OTHERWISE...MODERATE SOUTHEAST WINDS WILL PERSIST FOR THE NEXT 24
HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 78 85 73 83 71 / 20 20 30 40 20
BROWNSVILLE         78 87 72 85 70 / 20 20 30 50 20
HARLINGEN           77 89 70 86 69 / 20 20 30 50 20
MCALLEN             77 90 71 85 71 / 20 30 40 60 30
RIO GRANDE CITY     76 90 70 85 70 / 30 40 50 60 30
SOUTH PADRE ISLAND  77 83 73 81 72 / 20 20 30 40 20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...SCA FOR GMZ130-150-155-170-175.
&&

SYNOPTIC/GRIDS/AVIATION/MARINE...58
MESO...MARTINEZ
Hazardous weather outlook, May 13, 6:20 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
720 PM CDT THU MAY 13 2004

TXZ248>257-141100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
720 PM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL ADVANCE AHEAD OF THE COLD FRONT TO
THE NORTH AND OFF THE MOUNTAINS IN MEXICO. WITH DEEP MOISTURE IN
PLACE...THERE IS THE POSSIBILITY OF STRONG THUNDERSTORMS AND MORE
HEAVY RAINFALL ACROSS DEEP SOUTH TEXAS OVERNIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON FOR ALL LOWER
TEXAS COASTAL WATERS. THE RISK OF RIP CURRENTS IS HIGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AGAIN FRIDAY AND
SATURDAY...WITH THE POTENTIAL FOR SOME LOCAL FLOODING DUE TO HIGH
RESIDUAL GROUND MOISTURE FROM PREVIOUS RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, May 13, 8:57 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
957 PM CDT THU MAY 13 2004

TXZ248>257-140515-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
957 PM CDT THU MAY 13 2004

...STRONG THUNDERSTORMS ARE DEVELOPING IN THE WESTERN
VALLEY AND ADJACENT MEXICO...

A MOIST AND UNSTABLE ATMOSPHERE IS CURRENTLY IN PLACE OVER THE RIO
GRANDE VALLEY. UPPER LEVEL DISTURBANCES IN CONJUNCTION WITH OUTFLOW
BOUNDARIES FROM SEVERE THUNDERSTORMS NORTH OF THE VALLEY...HAVE
INITIATED SHOWER AND THUNDERSTORM DEVELOPMENT IN THE WESTERN
VALLEY AND ADJACENT MEXICO.

THESE THUNDERSTORMS COULD BECOME SEVERE AS THEY MOVE INTO PORTIONS
OF ZAPATA AND STARR COUNTIES THIS EVENING. OTHER AREAS OF THE
RIO GRANDE VALLEY COULD BE AFFECTED LATER. HEAVY RAINS WILL ALSO
ACCOMPANY THESE STORMS...WITH FREQUENT LIGHTNING AND STRONG GUSTY
WINDS.

THE RIO GRANDE VALLEY NEEDS LITTLE ADDITIONAL RAINFALL TO CAUSE
FLASH FLOODING. BE ALERT TO THE POSSIBILITY OF DANGEROUS WEATHER
CONDITIONS TONIGHT...INCLUDING FLOODING OF LOW LYING AREAS AND LOW
VISIBILITIES IN HEAVY RAINS ESPECIALLY OVER THE WESTERN VALLEY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO OR
YOUR LOCAL CABLE OUTLET...FOR THE LATEST WEATHER INFORMATION. PHILO

PHILO

The radar

The Brownsville radar (KBRO), 149 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Starr

When
May 13, 10:10 PM CST
Where
Starr County, Rio Grande City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
26.383, -98.817

Thunderstorm Wind, Starr

When
May 13, 10:10 PM CST
Where
Starr County, Garciasville
Measured
60 kt (69 mph) estimated sustained
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
26.317, -98.700

Power and light poles were blown down by strong thunderstorm winds.

Thunderstorm Wind, Starr

When
May 13, 10:45 PM CST
Where
Starr County, Garciasville
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
26.317, -98.700

Broadcast media in Rio Grande City reported downed medium size trees due to thunderstorm wind gusts.

Thunderstorm Wind, Jim Hogg

When
May 13, 11:01 PM CST
Where
Jim Hogg County, Hebbronville
Measured
60 kt (69 mph) estimated sustained
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
27.317, -98.683

The fire department in Hebbronville reported that winds around 60 mph blew down power lines in the south side of Hebbronville. Residents suffered power outages of nearly 2 hours.

Thunderstorm Wind, Zapata

When
May 14, 12:45 AM CST
Where
Zapata County, Zapata
Measured
60 kt (69 mph) estimated sustained
Property damage
$50,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
26.900, -99.233

A mobile home roof was reported to be blown off and a second mobile home suffered substantial damage. Branches were also twisted off several trees in the adjacent area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416892, 5416893, 5416895, 5416894, 5416896.